I unceremoniously experienced my first case of C. diff during the first of my two, modified autologous stem cell transplants this summer. All I knew is everyone wore yellow paper gowns when they came in and out of my room–and I needed to pull an IV pole with me as I sprinted the six steps to the bathroom every hour.

I was treated by IV antibiotics and certified “C. diff free” half way through my stay; one of the reasons I was yanked back as an outpatient and kept up on the 7th floor in the BMT unit for the last couple of weeks.

No issues with it during my second transplant. But not to worry: I fought a second, for me more painful stomach infection during that stay.

So what is C. diff? Here’s a quick blurb I borrowed from Mayo Clinic’s website:

Clostridium difficile (klos-TRID-e-um dif-uh-SEEL), often called C. difficile or C. diff, is a bacterium that can cause symptoms ranging from diarrhea to life-threatening inflammation of the colon.

Illness from C. difficile most commonly affects older adults in hospitals or in long-term care facilities and typically occurs after use of antibiotic medications.

It does go on to say that C. diff is becoming more common in younger populations that weren’t at risk in the past. Highly contagious, it still isn’t easy to catch. Which brings us to my case.

According to my PA, Lauren, my case is considered “severe.” That doesn’t sound good.

Dr. FarooqNot sure what that meant, I had a chance to spend 20 minutes with a bright, young doctor, Dr. Umar Farooq, after rounds yesterday. Dr. Farooq feels that I didn’t “catch” C. diff. It was there all along, hiding along with other fledgling gut flora.

He agrees with Mayo Clinic’s assessment; “We see it in a lot of our transplant patients,” Dr. Farooq said. Apparently our intestines contain millions of bacteria. Some help protect our bodies from infection. What does Mayo Clinic have to say?

When you take an antibiotic to treat an infection, the drug can destroy some of the normal, helpful bacteria as well as the bacteria causing the illness. Without enough healthy bacteria, C. difficile can quickly grow out of control.

If you have a serious illness, such as inflammatory bowel disease or colorectal cancer, or a weakened immune system as a result of a medical condition or treatment (such as chemotherapy), you’re more susceptible to a C. difficile infection.

For mild to moderate infection, doctors usually prescribe metronidazole (Flagyl), taken by mouth. Metronidazole is not FDA approved for C. difficile infection, but has been shown to be effective in mild to moderate infection. Side effects of metronidazole include nausea and a bitter taste in your mouth.

For more severe and recurrent cases, vancomycin (Vancocin), also taken by mouth, may be prescribed.

That’s me! In the hospital, I was given vanco in liquid form in a syringe. I’d then squirt it in the back of my mouth and wash the foul tasting solution down with whatever beverage was handy. Now I have capsules to take and bring home with me.

The standard course of treatment is two weeks. Dr. Farooq is concerned that isn’t long enough.

“For cases like yours we often ‘pulse’ dosing, slowly tapering the dose down over six weeks,” he said. I promised to discuss it with Dr. Ticot.

I asked him if C. diff becomes antibiotic resistant. “Not really,” he answered.

Apparently, using vanomycin is a good news, not so good news thing. Good because, according to Dr. Farooq, it is very selective, allowing other gut flora to grow. The bad news is it isn’t guaranteed to eliminate all the C. diff from your system.

Learning that wasn’t very reassuring. Yes, he admitted that vanco is hard on your system and can even contribute to my diarrhea. But at least eating yogurt and taking probiotics shouldn’t be a total waste of time.

It’s all about balance. I guarantee you one thing: My GI tract is a long way from balanced right now!

Which brings me to my last C. diff chapter. Dr. Farooq asked me if I was experiencing urges to go, even when I didn’t have to. “YES!” I affirmed. He explained that inflammation is the culprit. “That should improve with time,” Dr. Farooq said, reassuring me.

Not sure I’m convinced.

Still, it does help to know why things are the way they are. For example, I’ve been able to avoid racing for the toilet several times by taking slow, steady breaths and focusing on relaxing my colon. Doesn’t always work, but I try it if my last stop was less than an hour earlier.

That’s how often I’m sitting down “in there.” Thanks to reader suggestions, I’ve learned all the tricks for doing soft, damage free maintenance. But I swear I’m getting bruises from plopping down on hard, cold toilet seats.

Lauren did share some news from Monday’s brain MRI. Apparently the physical damage caused by the lesion near my brain stem is already shrinking and repairing itself. I’ll see the actual report later today. I should also be able to catch a sneak preview of yesterday’s PET scan results, too. I’ll share the “news” after my regular morning post tomorrow afternoon. I see Dr. Tricot later in the day.

Is there any active myeloma left?

Feel good and keep smiling! Pat